Virginia, 2006

Flash Flood in Virginia, June 25, 2006

June 25, 2006 · NWS RNK · 1 event in 1 county or zone

A slow-moving frontal boundary and the interaction with abundant tropical moisture resulted in a flash flood. The flash flood began with the collapse of an underground culvert at 817 Spruce Street in Martinsville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving frontal boundary and the interaction with abundant tropical moisture resulted in a flash flood. The flash flood began with the collapse of an underground culvert at 817 Spruce Street in Martinsville. Two homes reported flooded basements along Clearview Drive in the City of Martinsville. Radar estimated amounts of 3 to 4 inches over Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 2:28 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 25, 2:28 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EDT SUN JUN 25 2006

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...

STRONG SHORT WAVE ON WATER VAPOR LOOP OVER WESTERN MINNESOTA DEEPENS
AND MOVES SOUTH INTO THE MID MISSISSIPPI VALLEY BEFORE BECOMING AN
OPEN WAVE AND LIFTING THROUGH THE OHIO VALLEY ON TUESDAY. AT THE
SAME THIS LONG WAVE TROF IN THE EASTERN UNITED STATES IN DEVELOPING
THE LOW IN THE NORTHERN BAHAMAS TRACKS UP THE SOUTHEAST COAST ON
MONDAY THEN ACROSS THE COUNTY WARNING AREA ON TUESDAY. THIS WILL
CONTINUE THE FAVORABLE PATTERN FOR WIDESPREAD RAIN IN THE FORECAST
AREA.

BEST COVERGAE OF SHOWERS AND THUNDERSTORMS THIS MORNING WILL BE
CLOSER TO THE 850 MB FRONT...IN THE FAR NORTHWEST PART OF THE COUNTY
WARNING AREA. THEN STORMS WILL DEVELOP IN THE LATE AFTERNOON AND
EVENING ALONG THE BLUE RIDGE AND TO THE EAST. SHORT WAVE COMING OUT
OF THE TENNESSEE VALLEY WILL HELP TRIGGER STORMS. THEN BY MONDAY
SOUTHEAST INFLOW INTO THE MOUNTAINS BECOMES STRONGER AS BAHAMAS LOW
APPROACHES. WILL BE INCREASING THE CHANCE OF RAIN IN THE FOOTHILLS
ON TUESDAY.

ABUNDANT MOISTURE REMAINS IN PLACE...EVIDENT ON 00Z RNK SOUNDING AND
PRECIPITABLE WATER VALUES WHICH HAVE BEEN RISING STEADILY FOR MANY
DAYS. 00Z SOUNDING AT RNK WAS 1.7 INCHES...145 PERCENT OF NORMAL.
THREAT OF HEAVY RAIN WILL CONTINUE TO NO CHANGES TO THE FLASH FLOOD
WATCH NEEDED AT THIS TIME.

LOWERED MAXIMUM TEMPERATURES A COUPLE DEGREES ON MONDAY...OTHERWISE
STAYED CLOSE TO A BLEND OF THE MAV/MET GUIDANCE FOR TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

NO CHANGES AT THIS TIME.

&&

.AVIATION...

THUNDERSTORMS WILL BE INVOF OF DAN THROUGH 08Z.

FRONTAL BOUNDARY STALLED IN THE AREA WILL PLAY HAVOC WITH
CIGS/VSBYS AT ALL TAF SITES THIS PERIOD. BASCIALLY...OUTSIDE THE
MTNS AND SHRA/TSRA CONDITIONS WILL BE VFR. SOUTHEAST WV STANDS TO
SEE MORE LOWER CIGS/VSBYS THIS PERIOD THAN DAN/LYH...ESPECIALLY
EARLY...THEN EXPECT MORE SHRA/TSRA IN THE PIEDMONT BY LATE
AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043 UNTIL
     10 PM SUNDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>004-018>020 UNTIL 10 PM SUNDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 10 PM SUNDAY.
&&

AMS/WP
Hazardous weather outlook, Jun 24, 10:56 AM EST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 AM EDT SAT JUN 24 2006

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
251600-
ASHE-ALLEGHANY-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
1156 AM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT. SHOWERS AND THUNDERSTORMS WILL
BECOME WIDESPREAD THIS AFTERNOON. THE STRONGER STORMS COULD
PRODUCE HEAVY RAINFALL RATES OF 3 TO 4 INCHES AN HOUR. AREAS THAT
HAD HEAVY RAIN ON FRIDAY ARE ESPECIALLY VULNERABLE TO FLOODING
THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STATIONARY BOUNDARY AND FETCH OF TROPICAL MOISTURE FROM THE
ATLANTIC WILL BRING MORE RAIN TO THE REGION THROUGH SUNDAY NIGHT.
THE FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY EVENING AND MAY
NEED TO BE EXTENDED INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR RAINFALL AMOUNTS THIS WEEKEND.

NCZ005-006-VAZ044>047-058-059-251600-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1156 AM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HEAVY
DOUR POURS FROM AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

RCS

In the hours before

Special weather statement, Jun 24, 10:52 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 PM EDT SAT JUN 24 2006

VAZ023-024-035-250445-
BOTETOURT VA-AMHERST VA-ROCKBRIDGE VA-
1152 PM EDT SAT JUN 24 2006

...TORRENTIAL DOWNPOURS ALONG INTERSTATE 81...

AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF
GLASGOW TO 5 MILES SOUTHEAST OF EAGLE ROCK...MOVING NORTH AT 5 MPH.
THESE STORMS ARE GOING TO BRING QUICK PONDING OF WATER ON
HIGHWAYS...PARTICULARLY INTERSTATE 81 BETWEEN LEXINGTON AND
FINCASTLE.

EXPECT RAINFALL AMOUNTS OF UP TO TWO INCHES BETWEEN MIDNIGHT AND 100
AM. IF TRAVELING...SLOW DOWN...OR PULL SAFELY OFF THE HIGHWAY UNTIL
THE HEAVY RAINS HAVE PASSED. VISIBILITIES WILL BE GREATLY REDUCED IN
THE DOWNPOURS MAKING DRIVING EVEN MORE DIFFICULT.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THE LATEST STATEMENTS.

WP
Special weather statement, Jun 24, 11:10 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 AM EDT SUN JUN 25 2006

NCZ005-006-250515-
ROCKINGHAM NC-CASWELL NC-
1210 AM EDT SUN JUN 25 2006

...HEAVY DOWNPOURS TO BRING PONDING WATER ON ROADS...

AT 1205 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF JERICHO...OR ABOUT 4 MILES
NORTH OF BAYNES...MOVING NORTHWEST AT 5 MPH. ANOTHER STORM WAS
DEVELOPING NEAR MONROETON AS WELL. THE HEAVIEST RAINS WILL OCCUR
FROM YANCEYVILLE...SOUTH TO JERICHO...AND WEST TO REIDSVILLE THROUGH
130 AM.

EXPECT RAINFALL AMOUNTS AS HIGH AS 2 INCHES THROUGH 130 AM. THIS
AMOUNT WILL CAUSE EXTENSIVE PONDING OF WATER ON HIGHWAYS...AS WELL
AS LOW LYING FLOODING IN DITCHES AND CULVERTS. IF TRAVELING...SLOW
DOWN AND BE ALERT TO WATER PONDED ON ROADS. AVOID HYDROPLANING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP
Special weather statement, Jun 25, 2:35 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EDT SUN JUN 25 2006

VAZ033-043-250830-
FRANKLIN VA-HENRY VA-
335 AM EDT SUN JUN 25 2006

...HEAVY RAINS TO AFFECT MARTINSVILLE AND HIGHWAY 220...

AT 331 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARTINSVILLE CITY...MOVING NORTHEAST AT 20
MPH. SCATTERED SHOWERS AND THUNDERSTORMS ARE GOING TO AFFECT THE
HIGHWAY 220 CORRIDOR FROM MARTINSVILLE TO ROCKY MOUNT THROUGH 430
AM. EXPECT PONDING OF WATER ON THE HIGHWAY...WITH MINOR STREET
FLOODING IN MARTINSVILLE.

EXERCISE CAUTION WHILE TRAVELING EARLY THIS MORNING...ESPECIALLY
BETWEEN MARTINSVILLE AND ROCKY MOUNT. VISIBILITIES WILL BE GREATLY
REDUCED IN THE HEAVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP

The radar

The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Martinsville (C)

When
June 25, 3:35 AM EST to 4:30 AM EST
Where
Martinsville (C) County, Martinsville
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
36.692, -79.872 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516272.